The FDA has issued a safety alert about codeine in cold and cough medicines for children, and will evaluate the potential safety risks and side effects. Codeine is an opiate used to treat mild to moderate pain. It is frequently used in cold and cough medicines for children, particularly to relieve coughing, but can cause serious side effects like trouble breathing or shallow breathing, or worse problems for children with prior breathing issues.
Earlier this year, the EMA, or European Medicines Agency, recommended that codeine not be used in medicines for children 12 and under, and no codeine for children 18 and under who suffer from breathing problems. The FDA has not adopted these findings but will consider this recommendation when deciding how to proceed with children’s medicines with codeine sold in the United States.
The FDA also warns that children who already suffer from breathing problems have a higher risk of developing breathing problems when using medicines containing codeine. If your child has trouble breathing, develops shallow or noisy breathing after using a product containing codeine, or is unusually sleepy, seek medical attention immediately.
Before giving any medicine to your children, it is always wise to read the label. If the label says the product contains codeine, consider whether you should give it to your child. Call your doctor or pharmacist, and ask questions. It is also crucial to provide relevant medical history about prior trouble with codeine or prior breathing problems if medicine with codeine is prescribed.
If your child does have a reaction to a product containing codeine, the FDA asks that you please complete an adverse event and side effects report in one of three ways:
The FDA has not set a definitive timeline for whether it will require changes in safety labeling on children’s products containing codeine, or ban their use altogether. In the meantime, always read medicine labels and continue to be your child’s health advocate when it comes to using codeine.